Texas, 2006

Tornado and Hail in Texas, August 27, 2006

August 27, 2006 · NWS AMA · 13 events in 7 counties and zones

and a tornado during the evening hours across the central and southcentral Texas panhandle. The worst damage sustained by the high winds were just north of Dumas and also in and near Fritch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail...damaging winds...and a tornado during the evening hours across the central and southcentral Texas panhandle. The worst damage sustained by the high winds were just north of Dumas and also in and near Fritch. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 1:52 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT SUN AUG 27 2006

.DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE ANY SEVERE WEATHER DEVELOPING
ACROSS THE PANHANDLES THROUGH TONIGHT. CLEARING ACROSS THE AREA HAS
ALLOWED FOR BETTER SURFACE HEATING THAN YESTERDAY WHICH IS ALREADY
CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR NORTHWEST AND
SOUTHEAST. DIFFLUENCE AHEAD OF A MID AND UPPER LEVEL TROUGH ROTATING
EAST OUT OF THE SOUTHERN ROCKIES SHOULD CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE FIRST IN EASTERN NEW MEXICO...THEN SPREAD
EAST INTO OUR CWA THIS EVENING AND OVERNIGHT. FORECAST SOUNDINGS SHOW
DECENT INSTABILITY AROUND 2K J/G BUT WITH WEAK 0-3KM SHEAR PRIMARY
THREAT SHOULD BE HAIL.

MOST OF THE CONVECTION SHOULD BE DONE BY DAWN AS A SECONDARY SURGE OF
COOL NORTHERLY AIR INVADES IN THE WAKE OF THE PASSING UPPER TROUGH.
TEMPERATURES SHOULD GRADUALLY REBOUND THE REMAINDER OF THE WEEK UNTIL
THE NEXT COLD FRONT LATE FRIDAY OR EARLY SATURDAY. LATEST GFS HAS
SPED THE PROGRESS OF THE FRONT UP TO MOVING IT THROUGH BEFORE PEAK
HEATING ON FRIDAY...BUT I FEEL THIS IS A BIT FAST. ENSEMBLE GFS AND
ECMWF CONTINUE TO SHOW THE FRONT MOVING THROUGH EARLY SATURDAY. PLUS
I DO NOT LIKE THE LOOK OF THE HIGHLY AMPLIFIED...YET LOW WAVELENGTH
UPPER PATTERN THE LATEST GFS HAS SET UP. SO WILL GO ABOVE GUIDANCE
FOR FRIDAY AND BELOW GUIDANCE FOR SATURDAY.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  82  60  82 /  40  20  10  10
BEAVER OK                  60  81  59  83 /  30  10  10  10
BOISE CITY OK              59  79  55  82 /  30  10  10  10
BORGER TX                  66  85  64  85 /  30  10  10  10
BOYS RANCH TX              62  84  61  85 /  40  20  10  10
CANYON TX                  59  82  58  84 /  40  20  10  10
CLARENDON TX               65  85  63  84 /  40  20  10  10
DALHART TX                 60  80  57  83 /  40  20  10  10
GUYMON OK                  60  84  59  83 /  30  10  10  10
HEREFORD TX                59  80  59  83 /  50  30  10  10
LIPSCOMB TX                61  83  59  84 /  30  10   0  10
PAMPA TX                   65  81  62  81 /  30  20  10  10
SHAMROCK TX                66  87  62  85 /  40  20  10  10
WELLINGTON TX              68  87  64  86 /  60  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/10
Hazardous weather outlook, Aug 27, 2:20 PM CST, 3 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN AUG 27 2006

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST AND
NORTH CENTRAL TEXAS PANHANDLE. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY MAINLY IN THE
CENTRAL TO SOUTHERN TEXAS PANHANDLE. THEN A SLIGHT CHANCE FOR
THUNDERSTORMS TUESDAY MAINLY IN THE WESTERN OKLAHOMA PANHANDLE...AND
AGAIN FROM THURSDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Local storm report, Aug 27, 2:55 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT SUN AUG 27 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     11 W BOISE CITY         36.73N 102.71W
08/27/2006  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND ABOUT ONE INCH DEEP -
            LEAVES FROM TREES STICKING TO WINDOWS BECAUSE THE WIND
            BLOWING SO HARD.

&&

KJS
Special weather statement, Aug 27, 4:02 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT SUN AUG 27 2006

TXZ001-272230-
DALLAM TX-
502 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN NORTHWESTERN DALLAM COUNTY...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN DALLAM COUNTY MOVING
SOUTHEAST AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Aug 27, 4:49 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SUN AUG 27 2006

TXZ001-272315-
DALLAM TX-
549 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN CENTRAL DALLAM COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DALLAM COUNTY MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH SIZE...STRONG GUSTY WINDS AROUND 50
MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

KRAMAR
Special weather statement, Aug 27, 5:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT SUN AUG 27 2006

TXZ013-272330-
CARSON TX-
604 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN CARSON COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GROOM MOVING EAST AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Aug 27, 5:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT SUN AUG 27 2006

TXZ001-280015-
DALLAM TX-
626 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM IN SOUTHEASTERN DALLAM COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF CONLEN MOVING SOUTHEAST AT 25
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 27, 5:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN AUG 27 2006

TXZ013-014-018-019-280015-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
628 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY
COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GROOM MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...NORTHWESTERN
DONLEY AND SOUTHWESTERN GRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, Sherman

When
August 27, 6:10 PM CST to 6:17 PM CST
Where
Sherman County, 4 mi SE of Lautz
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.183, -101.983

Hail, Moore

When
August 27, 6:27 PM CST
Where
Moore County, Cactus
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.050, -102.000

Reported at the cotton gin on U.S. Highway 287.

Hail, Moore

When
August 27, 6:39 PM CST
Where
Moore County, 10 mi N of Dumas
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -101.967

Thunderstorm Wind, Moore

When
August 27, 6:43 PM CST
Where
Moore County, 4 mi N of Dumas
Measured
70 kt (81 mph) estimated gust
Property damage
$17,000
Reported by
NWS STORM SURVEY
Coordinates
35.900, -101.967

Numerous two to twelve inch tree branches blown down...two willow trees uprooted...and two irrigation pivots overturned and damaged by the high winds at the Pheasant Trails Golf Course. Also...two aluminum garage doors were blown in and badly damaged. One house lost many shingles on the north facing side...a fence with metal posts was partially blown down...and an aluminum roof on a storage shed was ripped up.

Hail, Moore

When
August 27, 6:45 PM CST
Where
Moore County, 5 mi NW of Dumas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.900, -102.033

Tornado, Hutchinson

When
August 27, 7:42 PM CST to 7:46 PM CST
Where
Hutchinson County, 1 mi WSW of Fritch
Rating
F0
Path length
1.5 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -101.617

The Emergency Manager from Hutchinson county observed the formation of a tornado near the southwestern corner of Hutchinson county which moved into extreme northwestern Carson county. The tornado was also confirmed by a second observer. The tornado path length and path width were estimated. No damage or injuries were reported as the tornado remained over open country.

Hail, Hutchinson

When
August 27, 7:50 PM CST
Where
Hutchinson County, Fritch
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.633, -101.600

Thunderstorm Wind, Hutchinson

When
August 27, 7:50 PM CST
Where
Hutchinson County, Fritch
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.633, -101.600

One large tree was reported uprooted by the high winds and there was no power in town. Also...metal roof completely torn off of a thirty by thirty foot building in the Double Diamond Subdivision.

Thunderstorm Wind, Potter

When
August 27, 8:32 PM CST
Where
Potter County, 9 mi E of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.650

Thunderstorm Wind, Potter

When
August 27, 8:33 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.633

Thunderstorm Wind, Carson

When
August 27, 8:33 PM CST
Where
Carson County, 3 mi WNW of Yarnall
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -101.583

Thunderstorm Wind, Randall

When
August 27, 8:45 PM CST
Where
Randall County, 10 mi ESE of Amarillo
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
GENERAL PUBLIC
Coordinates
35.150, -101.650

High winds broke tree limbs...tore up an awning on a trailer home...and caused roof damage to a barn.

Thunderstorm Wind, Armstrong

When
August 27, 8:47 PM CST
Where
Armstrong County, Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528236, 5528237, 5528238, 5528247, 5528239, 5528248, 5528240, 5528241, 5528242, 5528243, 5528244, 5528246, 5528245.